Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 191, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 8:53 PM EDT for Charlotte County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2002, 8:53 PM EDT (00:53 UTC)
- Expired
- Jul 3, 2002, 9:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Charlotte County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -404 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 040053 SVRRNK VAC037-040130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 853 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 930 PM EDT. * AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF KEYSVILLE...MOVING WEST AT 20 MPH. HAIL UP TO ONE AND A HALF INCHES IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 930 PM EDT INCLUDE KEYSVILLE... CHARLOTTE COURT HOUSE... PHENIX... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02 LAT...LON 3687 7842 3705 7845 3715 7881 3682 7865
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:56 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 3, 7:56 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 756 PM EDT WED JUL 3 2002 WITH SHOWERS/STORMS GRDLY DMNSHG AND PUSHING NW OF THE CWA...WILL UPDATE TO DROP WATCH AND LOWER POPS OR LIMIT TIL MIDNGT WRN ZONES. SOME SMALL ADJUSTS TO TEMPS OTRW APRS ANOTHER REPEAT SCENARIO OVRNGT WITH PLENTY OF FOG ARND. MAY AGAIN BE ABLE TO UPDATE AGAIN TO REMOVE ALL POPS LATER BUT WILL LET A LOW CHC RIDE FOR NOW. .RNK... NC...NONE. VA...NONE. WV...NONE. JH PREVIOUS DISCUSSION BELOW... SHORT RANGE... FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA. WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY EVENING WITH 50 POPS IN THE FAR WEST. AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS FURTHER NORTH INTO THE NRV. EXTENDED... STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH. MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE AREA THEN. PRELIM CCF NUMBERS FCSTID = 5 ROA 70 92 70 90 / 50 40 30 10 LYH 68 93 68 89 / 60 40 30 10 DAN 71 94 71 91 / 50 30 30 30 BLF 64 84 64 83 / 40 30 30 30 LWB 62 83 61 82 / 40 40 30 10 BCB 64 89 64 84 / 50 40 30 30 TNB 62 84 62 84 / 70 40 30 30 WHP
In the hours before
Local storm report, Jul 3, 3:33 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
209 PM 3S FANCY GAP VA 0.75 INCH HAIL
07/02/02 CARROLL
222 PM FANCY GAP VA 0.75 INCH HAIL
07/02/02 CARROLL
246 PM GLADYS VA 0.88 INCH HAIL
07/02/02 APPOMATTOX
305 PM SPOUT SPRING VA 0.75 INCH HAIL
07/02/02 APPOMATTOX REPORTED BY SPOUT SPRING
POST OFFICE.
310 PM APPOMATTOX VA 0.75 INCH HAIL
07/02/02 APPOMATTOX
320 PM 5W HILLSVILLE VA 1.00 INCH HAIL
07/02/02 CARROLL REPORTED BY SKYWARN
SPOTTER.
320 PM HUDDLESTON VA 0.75 INCH HAIL
07/02/02 BEDFORDLocal storm report, Jul 3, 4:04 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
209 PM 3S FANCY GAP VA 0.75 INCH HAIL
07/03/02 CARROLL
222 PM FANCY GAP VA 0.75 INCH HAIL
07/03/02 CARROLL
246 PM GLADYS VA 0.88 INCH HAIL
07/03/02 APPOMATTOX
305 PM SPOUT SPRING VA 0.75 INCH HAIL
07/03/02 APPOMATTOX REPORTED BY SPOUT SPRING
POST OFFICE.
310 PM APPOMATTOX VA 0.75 INCH HAIL
07/03/02 APPOMATTOX
320 PM 5W HILLSVILLE VA 1.00 INCH HAIL
07/03/02 CARROLL REPORTED BY SKYWARN
SPOTTER.
320 PM HUDDLESTON VA 0.75 INCH HAIL
07/03/02 BEDFORDLocal storm report, Jul 3, 6:38 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
407 PM GLEN WILTON VA 0.75 INCH HAIL
07/03/02 BOTETOURT PUBLIC REPORT.
415 PM IRON GATE VA WIND DAMAGE
07/03/02 BOTETOURT POWERLINES DOWN. LARGE
LIMBS BROKEN OFF TREES.
REPORTED BY SPOTTER.
418 PM MARTINSVILLE VA WIND DAMAGE
07/03/02 HENRY LARGE LIMBS BROKEN OFF
TREES. PUBLIC REPORT
420 PM MARTINSVILLE VA 0.75 INCH HAIL
07/03/02 HENRY REPORTED BY SKYWARN
SPOTTER.
428 PM DRY FORK VA 0.75 INCH HAIL
07/03/02 PITTSYLVANIA REPORTED BY SPOTTER.
432 PM DEEP GAP NC 0.88 INCH HAIL
07/03/02 WATAUGA PUBLIC REPORT.
450 PM PETERS MOUNTAIN VA WIND DAMAGE
07/03/02 CRAIG TREES DOWN. REPORTED BY
SPOTTER.
500 PM DIXIE CAVERNS VA 1.00 INCH HAIL
07/03/02 ROANOKE SPOTTER REPORT.
510 PM BLACKSBURG VA 0.75 INCH HAIL
07/03/02 MONTGOMERY SPOTTER REPORT.
525 PM SALEM VA 0.75 INCH HAIL
07/03/02 ROANOKE SPOTTER REPORT.
530 PM BLACKSBURG VA 1.00 INCH HAIL
07/03/02 MONTGOMERY SKYWARN SPOTTER.
538 PM 2E TAZEWELL VA 1.00 INCH HAIL
07/03/02 TAZEWELL PUBLIC REPORT.
540 PM PULASKI VA WIND DAMAGE
07/03/02 PULASKI NUMEROUS TREES DOWN.
SKYWARN SPOTTER.
556 PM PEMBROKE VA 0.75 INCH HAIL
07/03/02 GILES PUBLIC REPORT.Local storm report, Jul 3, 7:56 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 2S NEW CASTLE VA WIND DAMAGE
07/03/02 CRAIG TREE DOWN ON POWERLINE.
0615 PM BLACKSBURG VA FLOODING
07/03/02 MONTGOMERY STREETS FLOODED DOWNTOWN
AND ON COLLEGE
CAMPUS.REPORTED BY
POLICE.
0650 PM TAZEWELL VA FLOODING
07/03/02 TAZEWELL MINOR FLOODING OF PARKING
LOTS.
0615 PM TAZEWELL VA 0.88 INCH HAIL
07/03/02 TAZEWELL REPORTED BY POLICE.
0620 PM PULASKI VA 0.88 INCH HAIL
07/03/02 PULASKI HAIL DAMAGED VEHICLES
AND
HOUSES.
0700 PM PEMBROKE VA FLOODING
07/03/02 GILES SEVERAL STREETS FLOODED
IN TOWN. WATER OVER ROUTE
100 WEST OF
STAFFORDSVILLE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 52 min |
| Jul 4, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 31 min |
| Jul 4, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 25 min |
| Jul 4, 7:58 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.